Laboratory Procedures and Tests Q&A by Dr. Stöppler

What is "CNS depression"? This is listed as a side effect from combining two of the medications I take.

Answer:

A depressant, by definition, reduces or diminishes a function or activity. A CNS depressant, therefore, would depress the activity of the central nervous system (CNS). Some drugs that are commonly used as sedatives, hypnotics (sleep aids), and anesthetics are CNS depressants. There are numerous CNS depressant drugs; most act on the brain by affecting the neurotransmitter gamma-aminobutyric acid (GABA) to produce a drowsy or calming effect.

Symptoms of CNS depression vary according to the extent to which CNS function is reduced. Symptoms may include:

  • feeling sleepy and uncoordinated,

  • staggering,

  • blurred vision,

  • impaired thinking,

  • slurred speech,

  • impaired perception of time and space,

  • slowed reflexes and breathing, and

  • reduced sensitivity to pain.

Ultimately in severe cases, CNS depression causes unconsciousness and coma. If you are concerned about the possibility of this side effect, your pharmacist or doctor can provide more specific information about the potential and extent of CNS depression that you may experience from combining the two specific medications you're taking.

Thank you for your question.


Last Editorial Review: 3/10/2008